MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0203
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed a functional device.During the functional test, the smart coil was advanced out of its introducer sheath from its returned position without an issue.The reported complaint could not be confirmed.Further evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed a broken pet lock, the pull wire retracted out of the ddt, and the embolization coil was detached from its pusher assembly.This indicates that the smart coil was successfully detached from its pusher assembly.Therefore, the root cause of the reported detachment issue could not be determined.Further evaluation of the returned smart coil revealed kinks throughout the length of the pusher assembly.This damage is likely incidental to the reported complaint and may have occurred due to forceful mishandling during use.Evaluation of the non-penumbra microcatheter revealed a functional device.During the functional test, the first evaluated smart coil was advanced through the non-penumbra microcatheter without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00581.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician implanted four non-penumbra coils and four smart coils.While attempting to advance the next smart coil, resistance was encountered, and it would not advance past its initial position within its introducer sheath.Therefore, the smart coil was removed, and another smart coil was advanced and successfully implanted.Next, the physician failed several times to detach a smart coil using a penumbra smart coil detachment handle (handle).The physician decided to remove the smart coil without making any manual attempts to detach the coil; however, the smart coil could not be retracted out of the microcatheter.Therefore, the microcatheter containing the smart coil was removed.The procedure was completed using two other smart coils, the same handle, and a new non-penumbra microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11570122
Report Number3005168196-2021-00582
Device Sequence Number17043693
Product Code HCG
UDI-Device Identifier00814548015705
UDI-Public00814548015705
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/15/2022
Device Model Number400SMTHXSFT0203
Device Catalogue Number400SMTHXSFT0203
Device Lot NumberF74455
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2021
Initial Report FDA Received Date03/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005